Alert archive / New York / Special Weather Statements in 2017

Special Weather Statement, NWS Buffalo, NY

February 26, 2017Genesee County, New York

NWS Buffalo, NY issued this special weather statement at Feb 26, 2017, 4:22 AM EST for Genesee County, New York. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 26, 2017, 4:22 AM EST (09:22 UTC)
Expired
Feb 26, 2017, 5:30 AM EST
In force
68 min
Issued by
NWS Buffalo, NY

County Genesee County, NY

The radar

The Buffalo radar (KBUF), 23 km from the middle of the area, began a volume at 09:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 9.4 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2017-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2017-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -128 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
953 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
-128 m²/s²
0-3 km storm-relative helicity
-130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

661 
WWUS81 KBUF 260922
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
422 AM EST SUN FEB 26 2017

NYZ001>003-010-011-261030-
Orleans-Genesee-Monroe-Niagara-Northern Erie-
422 AM EST SUN FEB 26 2017

...A BAND OF LAKE EFFECT SNOW WILL AFFECT EXTREME NORTHEASTERN 
ERIE...SOUTHERN NIAGARA...SOUTHERN ORLEANS...SOUTHERN MONROE AND 
NORTHERN GENESEE COUNTIES...

A band of lake effect snow producing snow fall rates of around an 
inch per hour will continue from near Niagara Falls to Pendleton, 
Akron, Oakfield, Elba, Bergen, Churchville, and Henrietta through 
daybreak.

Winds in excess of 30 mph are expected near this band of lake effect 
snow, producing some blowing and drifting snow.

This includes the following highways...
 Interstate 390 between exits 11 and 12.
 Interstate 90 between exits 48 and 46.

Use extra caution if you must travel into or through this band of 
lake effect snow. Briefly heavy snow and blowing snow will result in 
poor visibility and snow covered roads.

LAT...LON 4314 7904 4319 7905 4314 7768 4307 7747
      4297 7759 4306 7900 4308 7905 4312 7906
$$

HITCHCOCK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Feb 26, 3:40 AM EST, 42 minutes earlier.

Area forecast discussion, Feb 26, 3:40 AM EST, 42 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
340 AM EST Sun Feb 26 2017

.SYNOPSIS...
Lake effect snow east of the lakes will end today as a weak ridge of
high pressure builds into the area. Mainly dry weather will then
continue through Monday before a warm front brings a few rain
showers on Tuesday. An area of low pressure will then move through
the Great Lakes Wednesday with another period of rain and gusty
winds. Temperatures will warm to well above normal again by
Wednesday before winter cold returns late in the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Radar imagery showing disorganized snow showers east of both lakes
early this morning, with a turbulent boundary layer forcing lake
effect to manifest as cellular snow showers as opposed to organized
single bands. Outside of lake effect areas a few flurries and light
snow showers continue, mainly of Lake Huron origins.

Outside of lake effect areas, any flurries or light snow showers
this morning will end by midday as a weak surface ridge extending
north from high pressure over the southeast states builds into the
Lower Great Lakes. Morning clouds should give way to some sunshine
this afternoon as low level moisture diminishes. Temperatures will
be near normal for late February, with mid 30s on the lake plains
and around 30 on the hills.

Off Lake Erie...

Lake effect snow focusing across the higher terrain of the western
Southern Tier and far southern Erie/Wyoming counties will steadily
diminish this morning as inversion heights lower and moisture
decreases over the lake. Expect additional accumulations to be less
than an inch this morning. Lake effect should end by midday as
lowering inversion heights become prohibitive.

Off Lake Ontario...

The wide and disorganized area of snow showers east of the lake
should consolidate into a more organized band briefly this morning
from near Sodus Bay eastward across northern Cayuga County and
southern Oswego County. Snowfall rates may briefly reach an inch per
hour in this band before it quickly weakens again later this
morning. Expect a few inches of accumulation in the more persistent
bands. Lake effect snow will also continue through mid to late
morning along the Lake Ontario shore west of Rochester as well with
an upstream connection to Lake Huron. This may drop another inch or
so of accumulation along and north of Route 104 from Niagara to
western Monroe counties.

By this afternoon the activity west of Rochester will weaken and
move back north out over the lake. The band of snow southeast of the
lake will quickly weaken and move north through Oswego County,
ending altogether by late afternoon as inversion heights quickly
lower.

Tonight a weak warm front will move from southwest to northeast
across the area. Sparse low level moisture should keep most of the
area dry, with the warm front producing a brief period of mid level
cloud cover. Skies will then partially clear overnight in the wake
of the warm front, with the exception of the eastern Lake Ontario
region where more cloud cover will remain. Lows will occur early
this evening, with lower 30s on the lake plains and mid 20s across
interior areas. Temperatures will then begin to warm overnight under
weak warm advection and increasing winds.

It will become quite windy overnight as a 50+ knot low level jet
crosses the area. Expect gusts to reach 40-45 mph northeast of Lakes
Erie and Ontario with channeling down the lakes, and 30-35 mph
farther inland. Winds aloft could support advisory criteria wind
gusts northeast of the lakes, but weak warm advection and poor low
level lapse rates will likely inhibit full mixing.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
Monday and Monday night will feature mainly tranquil weather and
will mark the beginning of a warming trend through mid-week. On
Monday morning, a shortwave exiting into Quebec will push a very
weak cold front through the North Country. Moisture and forcing will
be very limited, but with some orographic lift, have included a low
chance PoP over the Tug Hill and western Adirondacks. Otherwise, a
secondary weak shortwave passing to our south later in the day
Monday may bring a few isolated showers to the southern Tier.
Otherwise, expect a mainly dry day with some cloud cover and
temperatures recovering into the low to mid 40s across the region
with the help of weak warm air advection.

The moderating trend will continue Tuesday into Wednesday, but this
will also bring rain and a chance of thunderstorms back to the
region for mid-week. Broad troughing carving out across the western
CONUS will help build warmth across the eastern CONUS and sharpening
the temperature gradient along a line from the central plains to the
Great Lakes. A surface low will develop and track just west of the
forecast area, strengthening with time as it tracks into southern
Quebec / northern New England by Thursday morning. Warm advection,
along with a shortwave along the frontal boundary ahead of the main
low, will bring some shower chances to the region as early as
Tuesday, with a slight chance of some thunder. Temperatures will
also rise back into the 50s across western NY and the upper 40s
across the North Country. Continued warm advection Tuesday night
with the surface low deepening just to our west should place us in
the warm sector Tuesday night into Wednesday morning. Thus have
temperatures maintaining or even warming some overnight into
Wednesday. Temperatures could top out in the low 60s for some on
Wednesday. However, shower and thunderstorm chances will increase
across the region as well as the cold front will cross the area from
west to east Wednesday into Wednesday night. The strongly forced low
cape / high shear environment could even produce some stronger
thunderstorms with gusty winds. There remain some differences
between the GFS/EC with regard to surface low strength/track, but
there remains some potential a change over to snow from west to east
Wednesday night before precipitation ends. Also depending on the
track/strength of the low, strong winds are possible in the wake of
the cold frontal passage.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
Winter conditions will return for the end of week into the weekend
as a deep progressive trough brings a surge of colder air across the
northeast CONUS. 850 mb temperatures will fall into the negative
teens celsius later Thursday and Friday, which will keep daytime
highs below freezing in many locations Thursday into Saturday.
Nighttime lows will fall into the 20s, and even teens to single
digits by Friday night as 850 mb temps could fall to -20C or colder.
Lake effect snow chances will also increase with this colder air
spilling across the largely ice-free lower Great Lakes. The best
chance for accumulating lake effect snows appears to come Thursday
night into Friday for favored west-northwest flow locations.

&&

.AVIATION /09Z SUNDAY THROUGH THURSDAY/...
Lake effect snow showers will continue east of the lakes this
morning. Off Lake Erie, the snow showers will steadily weaken with
mainly MVFR conditions improving to VFR by midday as lake effect
snow showers end. Off Lake Ontario, a more organized band at the
southeast corner of the lake will bring local IFR through midday
near KFZY before weakening and ending this afternoon. Snow showers
will also bring local IFR along the south shore of Lake Ontario this
morning mainly west and north of KROC.

VFR will then prevail later this afternoon and tonight. A weak warm
front will cross the area from west to east tonight with a period of
mid level clouds. Winds will remain on the stronger side, with gusts
to around 25 knots today. Winds will increase again tonight after a
brief lull early this evening, with gusts to 35 knots northeast of
the lakes overnight.

Outlook...

Monday...Mainly VFR, possible MVFR with chance of -SHRA/-SHSN east
of Lake Ontario.
Tuesday...VFR/MVFR with a chance of showers.
Wednesday...MVFR/IFR with periods of rain.
Thursday...Mainly VFR. A chance of snow showers.

&&

.MARINE...
A strong pressure gradient between high pressure centered over the
southeast states and low pressure over the Canadian Maritimes will
maintain moderate to strong winds on the Lower Great Lakes through
Monday morning with higher end Small Craft Advisory conditions.
Winds will diminish Monday afternoon as a ridge of high pressure
briefly builds into the Lower Great Lakes.

Stronger winds will return Wednesday night and Thursday in the wake
of a deepening storm over Quebec.

&&

.HYDROLOGY...
Multiple flood warnings remain in effect for the Eastern Lake
Ontario region for the Black River and lower reaches of the
Moose River from a combination of rapid snowmelt and heavy
rainfall from Saturday. The Black River at Boonville and Moose
River at McKeever will continue to rise today and crest this
evening in minor flood before falling on Monday. The lower
reaches of the Black River at Watertown and in northern Lewis
County responds much more slowly. The river will continue to
rise through at least Tuesday reaching at least minor flood
stage, with moderate flood stage a possibility. The river will
not likely drop below flood stage until late week.

Elsewhere across the eastern Lake Ontario region, a flood watch
remains in effect today. Other smaller streams and rivers which
drain the Tug Hill and western Adirondacks will continue to run
high today and may result in minor flooding.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Flood Watch through this evening for NYZ006>008.
MARINE...Small Craft Advisory until 7 AM EST Monday for LEZ020.
         Small Craft Advisory until 1 PM EST Monday for LEZ040-041.
         Small Craft Advisory until 7 AM EST Monday for LOZ030.
         Small Craft Advisory until 4 PM EST Monday for LOZ043>045.
         Small Craft Advisory until 1 PM EST Monday for LOZ042.

&&

SYNOPSIS...HITCHCOCK
NEAR TERM...HITCHCOCK
SHORT TERM...CHURCH
LONG TERM...CHURCH
AVIATION...HITCHCOCK
MARINE...HITCHCOCK
HYDROLOGY...HITCHCOCK
Hazardous weather outlook, Feb 25, 9:26 PM EST, 6 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
926 PM EST Sat Feb 25 2017

NYZ001>005-010>014-019>021-085-270230-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee-
Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
926 PM EST Sat Feb 25 2017

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006>008-270230-
Oswego-Jefferson-Lewis-
926 PM EST Sat Feb 25 2017

...FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Lake effect snow will develop tonight, with several inches of snow
possible on the Tug Hill. Amounts are expected to remain below
advisory criteria, but may be close in some areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-270230-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
926 PM EST Sat Feb 25 2017

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Feb 26, 3:01 AM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Buffalo NY
301 AM EST SUN FEB 26 2017

NYZ001-002-011-260915-
Orleans-Genesee-Niagara-
301 AM EST SUN FEB 26 2017

...A BAND OF LAKE EFFECT SNOW WILL AFFECT NIAGARA...ORLEANS AND
NORTHERN GENESEE COUNTIES...

A band of lake effect snow producing snow fall rates of around an
inch per hour will continue across central and northern Niagara
County, central and southern Orleans County, and far northern
Genesee County. A quick inch or two of accumulation is possible
before the band of snow weakens by daybreak.

Winds in excess of 30 mph are expected with this band of lake effect
snow, producing some blowing and drifting snow.

Locations impacted include...
Lockport, Medina, Albion, Newfane, Lewiston, Byron, Youngstown,
Middleport, Holley and Fort Niagara State Park.

Use extra caution if you must travel into or through this band of
lake effect snow. Briefly heavy snow and blowing snow will result in
poor visibility and snow covered roads.

LAT...LON 4329 7801 4304 7799 4316 7905 4325 7906
      4326 7907 4330 7909

HITCHCOCK
Special weather statement, Feb 26, 4:22 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
422 AM EST SUN FEB 26 2017

NYZ001>003-010-011-261030-
Orleans-Genesee-Monroe-Niagara-Northern Erie-
422 AM EST SUN FEB 26 2017

...A BAND OF LAKE EFFECT SNOW WILL AFFECT EXTREME NORTHEASTERN
ERIE...SOUTHERN NIAGARA...SOUTHERN ORLEANS...SOUTHERN MONROE AND
NORTHERN GENESEE COUNTIES...

A band of lake effect snow producing snow fall rates of around an
inch per hour will continue from near Niagara Falls to Pendleton,
Akron, Oakfield, Elba, Bergen, Churchville, and Henrietta through
daybreak.

Winds in excess of 30 mph are expected near this band of lake effect
snow, producing some blowing and drifting snow.

This includes the following highways...
 Interstate 390 between exits 11 and 12.
 Interstate 90 between exits 48 and 46.

Use extra caution if you must travel into or through this band of
lake effect snow. Briefly heavy snow and blowing snow will result in
poor visibility and snow covered roads.

LAT...LON 4314 7904 4319 7905 4314 7768 4307 7747
      4297 7759 4306 7900 4308 7905 4312 7906

HITCHCOCK

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 3:01 AM ESTSpecial Weather StatementBUFNiagara74 min
Feb 26, 9:25 AM ESTSpecial Weather StatementBUFOswego80 min
Feb 26, 11:07 AM ESTSpecial Weather StatementBUFOswego83 min

Nearby

Special Weather Statements in New York, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.